MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH BIPOLAR APPLICATOR "CELON PROCURVE V"; ELECTRODE, PROBE, BIPOLAR APPLICATOR

OLYMPUS WINTER & IBE GMBH BIPOLAR APPLICATOR "CELON PROCURVE V"; ELECTRODE, PROBE, BIPOLAR APPLICATOR
Model Number WB990207
Medical Device Problem Code Component Falling (1105)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to olympus for evaluation.However, based on the reported information, the most likely cause of the reported event can be attributed to operator error.The instruction manual provides instructions in the ¿preparing the bipolar applicator¿ section (section 4.5) which states to ¿remove the protective cover from the tip of the bipolar applicator.¿ if the device is returned to olympus for evaluation, this report will be supplemented accordingly.
 
Event or Problem Description
Olympus was informed that after an rf vnus procedure, the protective covering of the device was observed inside the patient.After the procedure, the doctor performed an ultrasound on the patient and observed something abnormal in the patient's leg.The patient was rushed to a local hospital and a ct scan was performed, however, there was foreign object found.The patient was then brought back to the user facility from which the doctor confirmed the foreign object which slightly regressed in the patient's right leg.The olympus sales representative asked the doctor if he had removed the protective covering from the device which the doctor confirmed that he did not remove the protective covering prior to procedure.The patient was then put under local anesthesia and a surgical intervention was performed.The protective covering was removed from the patient¿s leg successfully.The patient recovered and was discharged on the same day.The patient was reported to be doing fine and is scheduled for a follow up at a later date.Additionally, the doctor used a first device and the machine was not turning the device on.A second device was used and the same thing occurred.A 3rd kit was used to complete the procedure.1 of 3 devices.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide a correction to the initial report event from additional information from the olympus sales representative, and to update the following sections: pma/510k, if follow-up, what type was observed inside the patient right leg.During the procedure, an audible error sounded when the footswitch was depressed.The device was withdrawn from the patient and a second like device was opened as the physician believed it may have been a bad applicator device.An ultrasound confirmed there was the foreign object in the patient¿s vein.The olympus sales representative was onsite and identified the foreign object as the plastic covering from the applicator.The physician made an incision and attempted to retrieve the plastic covering from the patient but was unsuccessful.The patient was transported to a nearby hospital for multiple diagnostic imaging.After multiple imaging approaches, the plastic covering was eventually located as the plastic covering was noted to have slightly regressed.The patient and doctor returned returned back to the facility.The plastic covering was removed and the vein was treated using a third device.The patient recovered and was discharged on the same day.The patient was reported to be doing fine and is scheduled for a follow up at a later date.Additionally, manufacturing and quality control review was performed for the affected lot or serial number without showing any non-conformities or deviations regarding the described issue.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the device evaluation results.The device was returned without it¿s protective cover.A visual inspection of the device noted the shiftable rubber ring was set at 9cm marker.The flexible catheter is slightly bent at the white bar.The distal end has slight scratches and device was returned as used.Based on the evaluation, the reported complaint is likely due to user error.The instruction manual (section 4.5) states, "preparing the bipolar applicator": remove the protective cover from the tip of the bipolar applicator.Inspect the bipolar applicator, its hf cable and the plug for damage.Do not use a damaged bipolar applicator.¿ also, ¿bending and twisting the tip of the bipolar applicator can damage the joints, which results in unnoticed destruction or malfunction.¿.

Brand Name
BIPOLAR APPLICATOR "CELON PROCURVE V"
Common Device Name
ELECTRODE, PROBE, BIPOLAR APPLICATOR
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg
MDR Report Key7657990
Report Number2951238-2018-00389
Device Sequence Number134780
Product Code GEI
UDI-Device Identifier04042761085014
UDI-Public04042761085014
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K172535
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberWB990207
Device Catalogue NumberWB990207
Device Lot Number17125P07L001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/29/2018
Supplement Date Received by Manufacturer07/03/2018
08/02/2018
Initial Report FDA Received Date07/03/2018
Supplement Report FDA Received Date07/18/2018
08/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;